Chronic oxcarbazepine intoxication in a patient with primary antiphospholipid syndrome on maintenance haemodialysis


Dirim A. B., MİRİOĞLU Ş., Yesilot N., Oguz E., Yazici H., Inanc M., ...More

JOURNAL OF CLINICAL PHARMACY AND THERAPEUTICS, vol.47, no.2, pp.257-259, 2022 (SCI-Expanded) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 47 Issue: 2
  • Publication Date: 2022
  • Doi Number: 10.1111/jcpt.13504
  • Journal Name: JOURNAL OF CLINICAL PHARMACY AND THERAPEUTICS
  • Journal Indexes: Science Citation Index Expanded (SCI-EXPANDED), Scopus, Academic Search Premier, PASCAL, BIOSIS, CAB Abstracts, CINAHL, EMBASE, International Pharmaceutical Abstracts, MEDLINE, Veterinary Science Database
  • Page Numbers: pp.257-259
  • Keywords: haemodialysis, intoxication, oxcarbazepine, OVERDOSE
  • Istanbul University Affiliated: Yes

Abstract

What is known and objective Oxcarbazepine (OXC) is an antiepileptic drug. Patients suffering from chronic kidney disease with an estimated glomerular filtration rate below 30 ml/min/1.73 m(2) require dose adjustments for OXC. Case summary A 31-year-old man was admitted with a history of diplopia, ataxia and dizziness attacks that had disappeared after a regular haemodialysis sessions for three months. Medical history was remarkable for primary antiphospholipid syndrome (APS). However, no signs of new-onset APS-related neurological involvement were present. Then, it was revealed that the patient had been using 2400 mg/day of OXC for four months, despite the prescription of half of this dose. Serum OXC level was 50 mcg/ml (reference: 3-35 mcg/ml) before a regular haemodialysis session. All symptoms disappeared in a few days after reducing to 1200 mg/day and never recurred. What is new and conclusion We reported a chronic OXC intoxication in a patient on maintenance haemodialysis. To the best of our knowledge, it is the first chronic OXC intoxication case in the literature. It could be related to episodic removal of OXC and its metabolites via haemodialysis. Consequently, dose modification of drugs is a pivotal point in haemodialysis patients. Chronic drug intoxications must be kept in mind in haemodialysis patients with unexplained symptoms.